Tennessee, 2007

Strong Wind in Tennessee, January 4, 2007

January 4, 2007 · NWS MEG · 1 event in 1 county or zone

A strong low pressure system tracked east along the Gulf Coast. The tight pressure gradient between the low pressure system and high pressure located over the Central Plains produced strong winds over West Tennessee on the evening of 1/4/07.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong low pressure system tracked east along the Gulf Coast. The tight pressure gradient between the low pressure system and high pressure located over the Central Plains produced strong winds over West Tennessee on the evening of 1/4/07.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 4, 6:06 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jan 4, 6:06 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
606 PM CST THU JAN 4 2007

.DISCUSSION...

A WAKE LOW HAS DEVELOPED ON THE BACK EDGE OF THE PRECIPITATION
WHICH HAS CAUSED WIND GUSTS NEAR 40 MPH MAINLY ACROSS WEST
TENNESSEE AND NORTHERN MISSISSIPPI. EXPECT SUSTAINED WIND NEAR 25
MPH WITH GUSTS TO 40 MPH THROUGH AT LEAST 9 PM. CANNOT PINPOINT
THE EXTENT OF THE HIGHER WINDS SINCE AREA OBS INDICATE MUCH WEAKER
WINDS. HOWEVER...MEMPHIS...TUNICA...OLIVE BRANCH AND JACKSON TN HAVE
REPORTED THE HIGHER WIND SPEEDS.

AN UPDATE TO RAIN CHANCES WILL BE IN ORDER IN THE NEXT FEW HOURS.
WILL ALSO MONITOR THE WIND ADVISORY.

&&

.PREV DISCUSSION... (ISSUED 144 PM CST THU JAN 4 2007)

DISCUSSION...

A SURFACE LOW IS OVER SOUTHWEST ARKANSAS AS OF 01Z WHILE THE UPPER
LEVEL LOW IS STILL POSITIONED OVER EASTERN TEXAS. AN AREA OF RAIN
CONTINUES TO STREAM UP FROM THE SOUTH ACROSS THE MIDSOUTH. THIS IS
AHEAD OF THE UPPER LEVEL LOW AND IS ASSOCIATED WITH GOOD UPPER
LEVEL DYNAMICS WITH THE UPPER JET OVER THE REGION AND GOOD
MOISTURE TRANSPORT INTO THE AREA FROM THE GULF. THE GFS APPEARS TO
HAVE THE BETTER HANDLE ON THE RAIN SHIELD ACROSS THE REGION AND
RADAR TRENDS SUGGEST THAT THE RAIN MAY COME TO AN END OVER
PORTIONS OF EASTERN ARKANSAS BEFORE 00Z. REGARDLESS...WILL
CONTINUE LIKELY CHANCES OVER MUCH OF EAST ARKANSAS WITH SEVERAL
SURFACE OBS STILL REPORTING LIGHT RAIN OVER CENTRAL ARKANSAS
BEHIND THE MAIN RAIN AREA. ELSEWHERE...HIGH RAIN CHANCES WILL
CONTINUE AS THE RAIN SHIELD STEADILY PROGRESSES EASTWARD. MODELS
CONTINUE TO SUPPORT JUST A LITTLE INSTABILITY WITH THE MAIN RAIN
SHIELD SO A RUMBLE OF THUNDER CAN NOT BE RULED OUT.

WILL CONTINUE LOW RAIN CHANCES INTO FRIDAY AS MODELS SHOW THE
UPPER LEVEL LOW MOVING THROUGH THE REGION. EVEN THOUGH THE DEEPER
LEVEL MOISTURE WILL HAVE MOVED EAST OF THE REGION...THE UPPER
LEVEL SUPPORT COULD STILL SQUEEZE OUT SOME LIGHT RAIN OR DRIZZLE
MAINLY IN THE MORNING HOURS BEFORE THE CLOUDS CLEAR OUT.

SHOULD BE IN BETWEEN SYSTEMS FRIDAY NIGHT. THE GFS IS FASTER IN
THE TIMING OF THE NEXT COLD FRONT (BRINGING IT THROUGH LATE FRIDAY
NIGHT) THAN THE NAM. THE GFS SHOWS QPF OVER THE REGION BY 12Z SAT
ALTHOUGH THERE IS LITTLE MOISTURE AT ANY OF THE SIGNIFICANT
LEVELS. THE NAM SHOWS THIS AS WELL...BUT HAS THE QPF OVER THE
REGION WITH ITS TIMING OF THE FRONT ON SATURDAY AND DOES SHOW SOME
MOISTURE TO WORK WITH. BY NO MEANS...NOT A LOT OF QPF. ENOUGH TO
SUPPORT A LOW CHANCE.

THE BETTER RAIN CHANCES CONTINUE TO BE SATURDAY NIGHT AND INTO
SUNDAY AS A SHORTWAVE TROUGH TOGETHER WITH THE ENTRANCE REGION TO
THE UPPER JET WILL DRAG AN AREA OF LOW PRESSURE NORTHWARD FROM THE
CENTRAL GULF. MODELS CONTINUE TO INDICATE THAT THE BETTER RAIN
CHANCES WILL BE TO THE SOUTHEAST DUE TO THE TRACK OF THE SURFACE
LOW. HOWEVER...THERE IS SOME RUN TO RUN VARIABILITY IN THE TRACK
OF THIS LOW. AS IT STANDS NOW...THE BULK OF THE RAIN WILL HOLD
ROUGHLY SOUTH OF INTERSTATE 40.

ONCE THIS SYSTEM CLEARS THE REGION LATE SUNDAY...THE UPPER FLOW
WILL BECOME NORTHWESTERLY AND ESCORT COOLER TEMPERATURES INTO THE
AREA. A COUPLE WEAK FRONTS COULD WORK THROUGH THE REGION BUT THERE
SHOULDNT BE MUCH MOISTURE TO WORK WITH. GENERALLY...HIGH PRESSURE
SHOULD DOMINATE RESULTING IN DRY CONDITIONS FOR THE REMAINDER OF
THE FORECAST.

MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  48  63  50  60 /  80  20  10  20
MKL  48  62  47  60 / 100  20  10  20
JBR  44  59  47  56 /  60  20  10  20
TUP  52  64  48  63 / 100  20  10  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...WIND ADVISORY UNTIL 10 PM CST THIS EVENING FOR ALCORN-BENTON(MS)-
     CALHOUN-CHICKASAW-ITAWAMBA-LAFAYETTE-LEE(MS)-MARSHALL-
     MONROE-PANOLA-PONTOTOC-PRENTISS-TALLAHATCHIE-TIPPAH-
     TISHOMINGO-UNION-YALOBUSHA.

TN...WIND ADVISORY UNTIL 10 PM CST THIS EVENING FOR CARROLL-CHESTER-
     DECATUR-FAYETTE-HARDEMAN-HARDIN-HENDERSON-HENRY-MADISON-
     MCNAIRY.

&&
Hazardous weather outlook, Jan 4, 3:32 AM CST, 15 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
332 AM CST THU JAN 4 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-051200-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
332 AM CST THU JAN 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Decatur

When
January 4, 7:15 PM CST to 7:20 PM CST
Where
Decatur forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.603, -88.109 (the zone’s center; the record gives no point)

A few trees and power lines were knocked down across the county.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11378.